Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 40, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 1998, 11:00 PM CDT for Olmsted County, Minnesota. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1998, 11:00 PM CDT (04:00 UTC)
- Expired
- May 18, 1998, 11:45 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Olmsted County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:05 PM CDT | Hail 0.75 | Rochester, MN | |
| May 18, 11:06 PM CDT | Hail 1 | Rochester, MN | |
| May 18, 11:10 PM CDT | Hail 1.5 | Rochester, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3617 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
530 WUUS1 KLSE 190401 RRA SVRLSE MNC109-190445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1100 PM CDT MON MAY 18 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 1145 PM CDT * AT 1100 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS NEAR ROCHESTER...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL WAS REPORTED ON THE NORTHWEST SIDE OF ROCHESTER AT 1055 PM. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... ROCHESTER BY 1115 PM VIOLA BY 1120 PM EYOTA BY 1130 PM THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SHEA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:23 AM CDT, 20 hours 37 minutes earlier.
Area forecast discussion, May 18, 2:23 AM CDT, 20 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 223 AM CDT MON MAY 18 1998 CONCERNS OF THE DAY ARE TEMPERATURES AND POSSIBLE LATE AFTERNOON CONVECTION. SUNDAY AFTERNOON HIGHS WERE IN THE LOWER 90S ACROSS THE MAJORITY OF THE AREA...EXCEPT FOR MIDDLE 80S IN THE NORTHERN/CENTRAL WISCONSIN COUNTIES. SURFACE ANALYSIS AT 06Z...HAD A LOW CENTER IN CENTRAL NORTH DAKOTA WITH A DRY LINE EXTENDING TO THE SOUTH INTO NORTHWEST KANSAS... AND A WARM FRONT EXTENDED WESTWARD INTO NORTHERN WISCONSIN. IR2 SATELLITE IMAGERY CLEARLY SHOWS DRY LINE IN THE PLAINS STATES WITH THE MOISTER AIR MOVING SLIGHTLY FURTHER NORTH AND WEST IN THE EARLY MORNING HOURS. WATER VAPOR IMAGERY HAS SEVERAL WEAK CIRCULATIONS MOVING UP AROUND THE WESTERN SIDE OF RIDGE OVER CENTRAL US. ETA/NGM BOTH INDICATE A 2 TO 3 C RISE IN 850 MB TEMPERATURES OVER 24 HOUR PERIOD ENDING AT 00Z. ETA 2M DEWPOINT TEMPERATURES INDICATE THE DRY LINE WILL NOT MAKE MUCH EASTWARD PROGRESS DURING THE DAY...BUT A WEAK TROUGH MOVING OFF THE DRYLINE WILL APPROACH SOUTHEAST MINNESOTA/ NORTHEAST IOWA BY 00Z. LOOKING AT MODEL FORECAST SOUNDINGS...THE ETA MAY BE SLIGHTLY TOO MOIST AT THE SURFACE BUT THE NGM IS TOO DRY. BOTH MODELS ARE GREATLY UNDERESTIMATING AFTERNOON HIGH TEMPERATURES BY 5 TO 10 DEGREES. MODIFYING SOUNDINGS YIELD 4000 TO 6000 J/KG CAPE VALUES BY 00Z. ETA DOES INDICATE CIN VALUES OF 50 TO 100 J/KG IN THE REGION...BUT PROBABLY LOWER BASED ON EXPECTED WARMER TEMPERATURES. VERY LITTLE WIND SHEAR IN THE SOUNDINGS FOR THE AFTERNOON. NGM/AVN MOS GUIDANCE AND ETA 2M TEMPERATURES ARE ALL TOO LOW BASED ON SUNDAY AFTERNOON HIGHS AND CONTINUED WEAK WARM AIR ADVECTION INTO THE REGION. EXPECT TEMPERATURES TO BE 5 TO 10 F WARMER THAN GUIDANCE TEMPERATURES WHICH WILL BE IN RECORD RANGE FOR THE DATE IN WESTERN WISCONSIN. ATMOSPHERE WILL BE HIGHLY UNSTABLE BUT NO REAL DEFINABLE TRIGGER MECHANISM. THE CAP WILL BE RELATIVELY SMALL BY LATE AFTERNOON AND THE SURFACE TROUGH OR A WEAK SHORT WAVE MOVING OVER THE RIDGE MAY BE ENOUGH TO TRIGGER CONVECTION. EVEN THOUGH WEAK SHEAR ENVIRONMENT... IF STORMS DEVELOP...SUCCESSIVE STORMS MAY BE ABLE TO ORGANIZE ON OUTFLOW BOUNDARIES GIVEN THE AMOUNT OF INSTABILITY. NELSON
In the hours before
Special weather statement, May 18, 9:12 PM CDT, 1 hour 48 minutes before
MNZ079-086-087-094-190245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 912 PM CDT MON MAY 18 1998 ...THUNDERSTORMS CONTINUE TO APPROACH SOUTHEAST MINNESOTA... STRONG TO SEVERE THUNDERSTORMS ROLLING THROUGH THE TWIN CITIES AREA CONTINUE TO BUILD TO THE SOUTHEAST TOWARD THE ROCHESTER AND WABASHA AREA LATE THIS EVENING. IT IS UNCERTAIN WHETHER THESE STORMS WILL HOLD TOGETHER...BUT PEOPLE LIVING IN WABASHA...DODGE...MOWER AND OLMSTED COUNTIES SHOULD MONITOR LATER WEATHER CONDITIONS FOR POSSIBLE WATCHES... WARNINGS OR STATEMENTS. A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT FOR DODGE AND MOWER COUNTIES UNTIL 10PM. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. SHEA
Special weather statement, May 18, 9:12 PM CDT, 1 hour 48 minutes before
MNZ079-086-087-094-190245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 912 PM CDT MON MAY 18 1998 ...THUNDERSTORMS CONTINUE TO APPROACH SOUTHEAST MINNESOTA... STRONG TO SEVERE THUNDERSTORMS ROLLING THROUGH THE TWIN CITIES AREA CONTINUE TO BUILD TO THE SOUTHEAST TOWARD THE ROCHESTER AND WABASHA AREA LATE THIS EVENING. IT IS UNCERTAIN WHETHER THESE STORMS WILL HOLD TOGETHER...BUT PEOPLE LIVING IN WABASHA...DODGE...MOWER AND OLMSTED COUNTIES SHOULD MONITOR LATER WEATHER CONDITIONS FOR POSSIBLE WATCHES... WARNINGS OR STATEMENTS. A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT FOR DODGE AND MOWER COUNTIES UNTIL 10PM. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:00 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 60 min |
| May 18, 11:32 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Winona | 58 min |
| May 18, 11:46 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 29 min |
| May 19, 12:23 AM CDT | Severe Thunderstorm Warning | ARX | Houston | 67 min |
| May 19, 1:16 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.